WESTERN DAILY PRESS, WEDNESDAY, APRIL 27, 2005
Drugged to death?
Stephen Leggett set fire to himself just five days after starting a course of antidepressants. As an inquest into his suicide reopens tomorrow, his wife Rosalind tells SUSIE WELDON why she is convinced that the drug drove him to take his own life.
Patients taking Celexa, the American brand of the antide- pressant citalopram, should be carefully monitored for signs of increased agitation –especially if they’d just started a course or increased their dose.
The FDA warning came too late for Stephen Leggett, according to his family. OnMarch 15, 2004, just five days after he’d taken his first dose of citalopram for stress over work, the 53-year-old Taunton teacher killed himself by dousing himself in petrol and setting himself on fire.
It’s impossible to appreciate the anguish which his wife Rosalind and sons Thom, 24, and William, 22, have gone through in the past year . But one conviction has kept them going through all the months of raw grief, stunned incomprehension and growing anger .
It’s their belief that Stephen was not in his right mind when he killed himself; that the man they knew and loved so deeply had, in some way, been hijacked by citalopram. “I know it’s difficult for people to understand but he was just not the type of person to kill himself. It was so out of character .
We had a flat in Falmouth and a boat which was his love – he loved his boat and the sea,” says Rosalind. “He was such a positive, rational, happy-go-lucky person. He’d never been depressed or down in all the 30 years I’d known him. He loved the boys, he loved me, he just loved life and he lived life to the full.” Many people find it difficult to accept that someone they love has committed suicide and it must be remembered that severe depression does cause some people to do so.
But Stephen’s case raises worrying questions for his family
In March last year the US Food and Drug Ad- ministration issued a public health alert about a type of antidepressant which it said could lead to deeper depression and even suicide in some people.
It seems to fit a pattern seen in other deaths linked to this type of drug. CITALOPRAM (marketed by the brand name Cipramil in the UK) belongs to a group of antidepressants called selective serotonin reuptake inhibitors (SSRIs).
They include paroxetine (brand names Seroxat and Paxil) and fluoxetine (Prozac). They’re extremely popular – last year Britain spent £224.6million on SSRIs and dispensed some 14million tablets. But concerns over their safety have been growing in recent years, prompted by two Panorama programmes, questions in Parliament and revelations that one company, GlaxoSmithKline, had concealed data showing that its drug Seroxat increased the suicide risk in children.
The Government banned using SSRIs (except Prozac) in under 18s although in December it said the benefits outweighed the risks for adults except in cases of mild depression. However , since Stephen died, the Leggetts have discovered other deaths of people on antidepressants,including retired headteacher Colin Whitfield .
Brecon coroner Geraint Williams said he was “profoundly disturbed” by the effect the drug had on Mr Whitfield.
In the United States, SSRIs have been linked to some extraordinary acts of violence, such as the Columbine massacre. US attorney AndyVickery specialises in pharmaceutical death claims.He is the only lawyer to have won a wrongful death verdict against a major drug company after a jury decided in 2001 that the drug Paxil (known in the UK as Seroxat) had caused Donald Schell to shoot his wife, daughter and granddaughter before turning the gun on himself.
Mr Vickery is concerned that SSRIs can trigger violent and suicidal actions in adults and children – and believes the risk applies to all of them. On his website, http://www.justiceseekers. com, he notes that as far back as 1991, pharmaceutical giant Eli Lilly identified a pattern in reported suicides linked to its drug Prozac. He says the classic “template” case of Prozac-induced suicidality , as described by Eli Lilly, has at least three of the four following elements. “The patient becomes suddenly suicidal, usually in the first 30 days of taking the drug or increasing their dose; the suicide or attempt is violent; the patient’s actions before and during the act are obsessive or impulsive in nature; and/or totally out of character .”
STEPHEN’S death was certainly sudden, violent and utterly unexpected. “He had been saying for around six months that he hated school and the pressure was tremendous but you don’t think it’s anything really serious,” says Rosalind. “Then one morning he woke up and said: ‘I’m not going into school today.’ “He made an appointment to see the doctor .He went on the Wednesday and was prescribed citalopram.
He took the first dose on Thursday and he killed himself on Monday.” Rosalind rubs a weary hand over her eyes as she recalls Stephen’s last day, the worst in her life. “I left him in bed. I came home at 6pm having done some shopping and the first thing I noticed was the letters on the doorstep still there from the morning.” Upstairs she found a note.“It said: ‘There is nothing you can do,it’s all my fault, it’s all to do with school, I love you very much.’ I just panicked then.” Rosalind called the police but it was another 10 desperate hours before she heard that they’d found Stephen’s charred body at a Devon beauty spot, Blackberry Camp, near Seaton. Apart from the horror of his death, what’s so shocking is that it came out of the blue. No one, not his wife, nor Thom who’d seen him that weekend, nor even his doctor who’d diagnosed a moderate depression, had the faintest suspicion that Stephen was a suicide risk. Thom remembers his father laughing and joking that weekend: “I would never have known therewas anything wrong. He seemed perfectly normal.”
COULD THESE INCIDENTS ALSO HAVE BEEN LINKED TO SSRIs? SOME CAMPAIGNERS THINK SO ■
In March 2003, coroner Geraint Williams called for Seroxat to be w i t h d rawn pending safety tests after ruling it caused Colin Whitfield to slit his wrists. Mr Williams was “profoundly disturbed” by the drug’s effect on Mr Whitfield. ■
Psychiatric nurse Emma Gibson, 35, died after pouring petrol over herself and setting herself on fire in a Sussex country lane in March 2003. Her dose of Seroxat had recently been increased. Coroner Roger Stone recorded an open verdict saying he could not link her death to the drug. ■
In 2001 a Wyoming jury ordered SmithKline Beecham (now GlaxoSmithKline) to pay £4.7million to the family of Donald Schell who killed his wife, daughter , baby grand- daughter and then himself after two days on Seroxat. This is the only jury finding of a wrongful death verdict against a major antidepressants manufacturer to date.
Eric Harris, one of the two teenagers who killed 13 people in a shooting rampage at Columbine High School in 1999, was taking the SSRI Luvox at the time. His accomplice Dylan Klebold’s medical records have been sealed but there have been suggestions that he was also taking a drug for depression. ■
Teenager Christopher Pittman was sentenced to 30 years in February in the US after being found guilty of shooting his grandparents dead when he was aged 12. The jury rejected the arguments of the defence thatthe SSRI Zoloft, which he had been taking for three weeks, was to blame for the killings.
WA R N I N G DO not abruptly discontinue your medication if you are on an SSRI and are concerned by what you have read. Consult your doctor before taking any action.
For more details on SSRIs and a guide on withdrawing safely by DrDavid Healy visit http://www.mind.org.uk or call the Mind infoline on 0845 766 0163. His colleagues, who paid tribute to Stephen as a dedicated and inspirational teacher , were also staggered. So could Stephen have concealed the true extent of his depression? “I’ve thought and thought about this, and Ido think he was trying to protect me,” says Rosalind, also a teacher . “But depressed enough to kill himself ? No, never. And to do it in such a way – can you think of a worse way of killing yourself ? You can’t.”
Tomorrow Stephen’s inquest will be re-opened before Devon coroner Dr Elizabeth Earland. Rosalind knows how difficult it is to prove that a drug caused someone’s death but she is convinced that citalopram was to blame. “People ask me why he did it and say, ‘well, you’ll never know’. I do know – I believe he was completely out of his mind because of this drug,” she says.
“I don’t feel any anger and I don’t blame the doctor for prescribing them, but I do feel extreme sadness. “These drugs work for some people but they don’t work for everyone and people should be made aware of the dangers. “Our lives have been turned upside down and we have lost someone we love dearly . I miss him every second of every minute of every day.”